Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Optimal explicit strong stability preserving Runge-Kutta methods with high linear order and optimal nonlinear order


Authors: Sigal Gottlieb, Zachary Grant and Daniel Higgs
Journal: Math. Comp. 84 (2015), 2743-2761
MSC (2010): Primary 65-XX
DOI: https://doi.org/10.1090/mcom/2966
Published electronically: April 10, 2015
MathSciNet review: 3378846
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: High order spatial discretizations with monotonicity properties are often desirable for the solution of hyperbolic PDEs. These methods can advantageously be coupled with high order strong stability preserving time discretizations. The search for high order strong stability time-stepping methods with large allowable strong stability coefficient has been an active area of research over the last two decades. This research has shown that explicit SSP Runge-Kutta methods exist only up to fourth order. However, if we restrict ourselves to solving only linear autonomous problems, the order conditions simplify and this order barrier is lifted: explicit SSP Runge-Kutta methods of any linear order exist. These methods reduce to second order when applied to nonlinear problems. In the current work we aim to find explicit SSP Runge-Kutta methods with large allowable time-step, that feature high linear order and simultaneously have the optimal fourth order nonlinear order. These methods have strong stability coefficients that approach those of the linear methods as the number of stages and the linear order is increased. This work shows that when a high linear order method is desired, it may still be worthwhile to use methods with higher nonlinear order.


References [Enhancements On Off] (What's this?)

  • [1] Sigal Gottlieb and Lee-Ad J. Gottlieb, Strong stability preserving properties of Runge-Kutta time discretization methods for linear constant coefficient operators, J. Sci. Comput. 18 (2003), no. 1, 83-109. MR 1958936 (2003m:65161), https://doi.org/10.1023/A:1020338228736
  • [2] S. GOTTLIEB, D. I. KETCHESON, AND C.-W. SHU, Strong Stability Preserving Runge-Kutta and Multistep Time Discretizations, World Scientific Press, 2011.
  • [3] Sigal Gottlieb and Chi-Wang Shu, Total variation diminishing Runge-Kutta schemes, Math. Comp. 67 (1998), no. 221, 73-85. MR 1443118 (98c:65122), https://doi.org/10.1090/S0025-5718-98-00913-2
  • [4] Jan S. Hesthaven, Sigal Gottlieb, and David Gottlieb, Spectral Methods for Time-dependent Problems, Cambridge Monographs on Applied and Computational Mathematics, vol. 21, Cambridge University Press, Cambridge, 2007. MR 2333926 (2008i:65223)
  • [5] David I. Ketcheson, Highly efficient strong stability-preserving Runge-Kutta methods with low-storage implementations, SIAM J. Sci. Comput. 30 (2008), no. 4, 2113-2136. MR 2407154 (2009c:65223), https://doi.org/10.1137/07070485X
  • [6] David I. Ketcheson, Computation of optimal monotonicity preserving general linear methods, Math. Comp. 78 (2009), no. 267, 1497-1513. MR 2501060 (2010a:65114), https://doi.org/10.1090/S0025-5718-09-02209-1
  • [7] D. I. Ketcheson, Runge-Kutta methods with minimum storage implementations, Journal of Computational Physics, 229 (2010), pp. 1763-1773.
  • [8] David I. Ketcheson, Sigal Gottlieb, and Colin B. Macdonald, Strong stability preserving two-step Runge-Kutta methods, SIAM J. Numer. Anal. 49 (2011), no. 6, 2618-2639. MR 2873250, https://doi.org/10.1137/10080960X
  • [9] David I. Ketcheson, Colin B. Macdonald, and Sigal Gottlieb, Optimal implicit strong stability preserving Runge-Kutta methods, Appl. Numer. Math. 59 (2009), no. 2, 373-392. MR 2484928 (2010a:65113), https://doi.org/10.1016/j.apnum.2008.03.034
  • [10] D. I. KETCHESON, M. PARSANI, AND A. J. AHMADIA, Rk-opt: Software for the design of runge-kutta meththods, version 0.2. https://github.com/ketch/RK-opt.
  • [11] J. F. B. M. Kraaijevanger, Absolute monotonicity of polynomials occurring in the numerical solution of initial value problems, Numer. Math. 48 (1986), no. 3, 303-322. MR 826471 (87c:65084), https://doi.org/10.1007/BF01389477
  • [12] J. F. B. M. Kraaijevanger, Contractivity of Runge-Kutta methods, BIT, 31 (1991), pp. 482-528.
  • [13] Steven J. Ruuth and Raymond J. Spiteri, Two barriers on strong-stability-preserving time discretization methods, Proceedings of the Fifth International Conference on Spectral and High Order Methods (ICOSAHOM-01) (Uppsala), 2002, pp. 211-220. MR 1910562, https://doi.org/10.1023/A:1015156832269
  • [14] Chi-Wang Shu, Total-variation-diminishing time discretizations, SIAM J. Sci. Statist. Comput. 9 (1988), no. 6, 1073-1084. MR 963855 (90a:65196), https://doi.org/10.1137/0909073
  • [15] Chi-Wang Shu and Stanley Osher, Efficient implementation of essentially nonoscillatory shock-capturing schemes, J. Comput. Phys. 77 (1988), no. 2, 439-471. MR 954915 (89g:65113), https://doi.org/10.1016/0021-9991(88)90177-5
  • [16] M. N. Spijker, Stepsize conditions for general monotonicity in numerical initial value problems, SIAM J. Numer. Anal. 45 (2007), no. 3, 1226-1245 (electronic). MR 2318810 (2008e:65199), https://doi.org/10.1137/060661739
  • [17] Raymond J. Spiteri and Steven J. Ruuth, A new class of optimal high-order strong-stability-preserving time discretization methods, SIAM J. Numer. Anal. 40 (2002), no. 2, 469-491 (electronic). MR 1921666 (2003g:65083), https://doi.org/10.1137/S0036142901389025

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65-XX

Retrieve articles in all journals with MSC (2010): 65-XX


Additional Information

Sigal Gottlieb
Affiliation: Mathematics Department, University of Massachusetts Dartmouth, 285 Old Westport Road, North Dartmouth, Massachusetts 02747
Email: sgottlieb@umassd.edu

Zachary Grant
Affiliation: Mathematics Department, University of Massachusetts Dartmouth, 285 Old Westport Road, North Dartmouth, Massachusetts 02747
Email: email:zgrant@umassd.edu

Daniel Higgs
Affiliation: Mathematics Department, University of Massachusetts Dartmouth, 285 Old Westport Road, North Dartmouth, Massachusetts 02747
Email: danielhiggs@gmail.com

DOI: https://doi.org/10.1090/mcom/2966
Received by editor(s): March 14, 2014
Published electronically: April 10, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society